Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 22, NWS Lake Charles, LA

March 25, 2009Hardin County, Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 25, 2009, 10:14 PM CDT for Hardin County, Jefferson County, Orange County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2009, 10:14 PM CDT (03:14 UTC)
Expired
Mar 25, 2009, 10:45 PM CDT
In force
31 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Hardin County, TX, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 96 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 10:44 PM CDTHAIL 0.753 Ese Beaumont, TXREPORTED BY INDUSTRY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 7:12 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2009-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3131 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2009-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3131 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 260314
SVRLCH
TXC199-245-361-260345-
/O.NEW.KLCH.SV.W.0022.090326T0314Z-090326T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1014 PM CDT WED MAR 25 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HARDIN COUNTY IN SOUTHEAST TEXAS...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...PORT NECHES...PORT ARTHUR...
  NEDERLAND...HAMSHIRE...GROVES...CENTRAL GARDENS...BEAUMONT...
  ORANGE COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...VIDOR...MAURICEVILLE...BRIDGE CITY...

* UNTIL 1045 PM CDT

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
  MAURICEVILLE TO 6 MILES SOUTHWEST OF HAMSHIRE...OR ALONG A LINE
  EXTENDING FROM ORANGE TO 6 MILES SOUTHWEST OF HAMSHIRE...AND MOVING
  EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PORT NECHES...NEDERLAND AND BRIDGE CITY BY 1020 PM CDT...
  GROVES BY 1025 PM CDT...
  PORT ARTHUR BY 1030 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING
FOR SOUTHEAST TEXAS.

&&

LAT...LON 2964 9438 2989 9438 2990 9446 2998 9445
      3003 9429 3024 9418 3023 9371 2996 9385
      2983 9394 2978 9393 2969 9398 2967 9406
      2958 9434
TIME...MOT...LOC 0313Z 273DEG 44KT 3014 9380 2979 9435

$$

SNAVELY
1 follow-up statement
000 
WWUS54 KLCH 260338
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1038 PM CDT WED MAR 25 2009

TXC199-260347-
/O.CAN.KLCH.SV.W.0022.000000T0000Z-090326T0345Z/
HARDIN TX-
1038 PM CDT WED MAR 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDIN COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING 
FOR SOUTHEAST TEXAS. 

LAT...LON 2964 9438 2989 9438 2996 9427 3001 9412
      3005 9403 3022 9391 3023 9371 2996 9385
      2983 9394 2978 9393 2969 9398 2967 9406
      2958 9434
TIME...MOT...LOC 0337Z 272DEG 42KT 3013 9348 2978 9403

$$

TXC245-361-260345-
/O.CON.KLCH.SV.W.0022.000000T0000Z-090326T0345Z/
JEFFERSON TX-ORANGE TX-
1038 PM CDT WED MAR 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR ORANGE AND JEFFERSON COUNTIES...

AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES EAST OF BRIDGE CITY
TO 7 MILES NORTH OF SEA RIM STATE PARK...OR ALONG A LINE EXTENDING
FROM 7 MILES SOUTHEAST OF VINTON TO 10 MILES WEST OF SABINE PASS...
MOVING EAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING
FOR SOUTHEAST TEXAS.

&&

LAT...LON 2964 9438 2989 9438 2996 9427 3001 9412
      3005 9403 3022 9391 3023 9371 2996 9385
      2983 9394 2978 9393 2969 9398 2967 9406
      2958 9434
TIME...MOT...LOC 0337Z 272DEG 42KT 3013 9348 2978 9403

$$

SNAVELY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 9:45 PM CDT, 29 minutes earlier.

Area forecast discussion, Mar 25, 9:45 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
945 PM CDT WED MAR 25 2009

.AVIATION...UPDATED TERMINALS BPT AND LCH, FOR LINE OF STRONG TO
SEVERE TSTMS AFFECTING THOSE TERMINALS WITHIN THE NEXT COUPLE OF
HOURS. LFT FOR WITHIN 3 HOURS. NEED TO UPDATE AEX...OUT SOON.

JS

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT WED MAR 25 2009/

DISCUSSION...
A COOL FRONT MOVED TO THE COAST THIS MORNING WITH WIDELY
SCATTERED SHOWERS DEVELOPING ALONG AND JUST BEHIND THE FRONT.
THIS LATEST FRONT THOUGH IS BEGINNING TO RETREAT TO THE NORTH AND
WILL BRING AN INCREASE CHANCE FOR SHOWERS AND THUNDERSTORMS INTO
THE OVERNIGHT HOURS. THERE IS A CHANCE TONIGHT THAT A FEW STORMS
MAY BECOME SEVERE.

TONIGHT...SHOWERS AND THUNDERSTORMS ON TAP WITH TEMPERATURES
FALLING ONLY INTO THE MID 60S MOST LOCATIONS ALTHOUGH AEX WILL
BE BIT COOLER WITH SOUTHERLY WINDS.

THE REGION TOMORROW WILL SEE WARM GULF MOISTURE STREAMING NORTHWARD
AND THE COMBINATION OF DAYTIME HEATING...MID LVL SHORTWAVE WILL
SUPPORT THUNDERSTORM DEVELOPMENT. A FEW STORMS MAY BECOME SEVERE
WITH THE GREATEST THREAT FROM WINDS AND HAIL ALTHOUGH ISOLATED
TORNADOES WILL BE POSSIBLE.

TOMORROW NIGHT AND INTO FRIDAY WILL SEE PERIODS OF SHOWERS AND
THUNDERSTORMS. ANOTHER COLD FRONT WILL MOVE THROUGH EARLY
SATURDAY MORNING AND WILL USHER IN COOLER AND DRIER AIR FOR THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  65  78  66  79  52 /  50  60  40  50  40
KBPT  66  77  66  79  50 /  50  60  40  50  30
KAEX  63  78  62  79  50 /  70  60  60  50  60
KLFT  65  78  66  79  52 /  50  60  50  50  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 25, 5:19 AM CDT, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
519 AM CDT WED MAR 25 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-261030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
519 AM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL STALL ACROSS CENTRAL LOUISIANA INTO SOUTHEAST
TEXAS TODAY. THIS BOUNDARY WILL ACT AS A FOCUS FOR SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS AS UPPER LEVEL ENERGY OVERRIDES
THE AREA. A VERY MOIST AIRMASS IS IN PLACE ALONG WITH STRONG
VERTICAL WIND SHEAR WHICH COULD RESULT IN A FEW SUPERCELLULAR
STORMS THIS AFTERNOON. THE LIMITING FACTOR IS THE WIDESPREAD CLOUD
COVER WHICH COULD INHIBIT LOW LEVEL WARMING AND INSTABILITY. BEST
POTENTIAL FOR SEVERE WEATHER WILL BE ACROSS TYLER...NORTHERN
JASPER AND NEWTON COUNTIES AS WELL AS VERNON...RAPIDES...AVOYELLES
AND NORTHERN PORTIONS OF BEAUREGARD...ALLEN AND EVANGELINE
PARISHES. STORMS WILL BE CAPABLE OF PRODUCING SEVERE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

IN ADDITION TO THE SEVERE WEATHER THREAT...THERE IS A POSSIBILITY
OF FLOODING DUE TO HEAVY RAINS FROM TRAINING STORMS. WITH DEEP
MOISTURE OVER THE AREA...STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINS WITH RATES OF UP TO 2 TO 3 INCHES AN HOUR. IF SEVERAL
STORMS TRAIN ACROSS ANY AREA...THIS WILL LIKELY RESULT IN FLOODING
OF LOW LYING AREAS AND URBAN AREAS. THE BEST POTENTIAL WILL BE MAINLY
ALONG AND NORTH OF A LINE FROM WOODVILLE TO OAKDALE TO MARKSVILLE.

.DAYS TWO AND THREE...THURSDAY THROUGH FRIDAY
THE RISK FOR SEVERE WEATHER WILL CONTINUE AS A STRONG UPPER LEVEL
SYSTEM LIFTS ACROSS THE SOUTHERN PLAINS. THIS WILL PUSH A STRONG
COLD FRONT ACROSS THE AREA FRIDAY AFTERNOON. THE AREA WILL BE
UNDER A MOIST AND UNSTABLE AIRMASS AHEAD OF THE FRONT WITH
FAVORABLE JET DYNAMICS ALOFT. AHEAD OF THE FRONT...STORMS WILL BE
CAPABLE OF PRODUCING SEVERE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. CONVECTION WILL EVOLVE TOWARD A SQUALL LINE AS THE
FRONT MOVES THROUGH THE AREA...WITH STRAIGHT LINE DAMAGING WINDS
THE PRIMARY THREAT.

.DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY
COOLER DRIER AIR WILL MOVE IN BEHIND THE FRONT FOR SATURDAY AND
SUNDAY. STRONG NORTHERLY FLOW CAN BE EXPECTED IN THE WAKE OF THE
FRONT WITH SMALL CRAFT ADVISORY CONDITIONS POSSIBLE OVER THE
COASTAL WATERS SATURDAY INTO SATURDAY NIGHT. OTHERWISE...THE
POSSIBILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING AND AT TIMES FROM THURSDAY THROUGH FRIDAY EVENING.

24

In the hours before

Local storm report, Mar 25, 8:53 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
853 PM CDT WED MAR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     IVANHOE                 30.68N 94.41W
03/25/2009                   TYLER              TX   LAW ENFORCEMENT

            TYLER COUNTY SHERIFF OFFICE REPORTED TREES DOWN WITH
            POWER OUTAGES IN IVANHOE.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 8:22 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Tyler38 min
Mar 25, 8:52 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler38 min
Mar 25, 9:27 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Jefferson, Newton, Orange48 min
Mar 25, 9:35 PM CDTTornado WarningLCHNewton25 min
Mar 26, 9:48 AM CDTRiver Flood WarningLCHNewton, Orange13 days
Mar 26, 3:36 PM CDTSevere Thunderstorm WarningLCHJasper, Newton39 min
Mar 26, 5:05 PM CDTAreal Flood AdvisoryLCHHardin, Jasper, Tyler3 hr
Mar 26, 5:42 PM CDTSevere Thunderstorm WarningLCHNewton63 min
Mar 26, 5:48 PM CDTAreal Flood AdvisoryLCHJefferson, Orange3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.